Alert archive / Michigan / Beach Hazards Statements in 2024
Beach Hazards Statement 12, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at Jul 2, 2024, 3:43 AM EDT for Mason County, Oceana County, Michigan. It took effect at Jul 2, 2024, 10:00 AM EDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jul 2, 2024, 3:43 AM EDT (07:43 UTC)
- In effect from
- Jul 2, 2024, 10:00 AM EDT
- Expired
- Jul 2, 2024, 8:00 PM EDT
- In force
- 10 hr
- Issued by
- NWS Grand Rapids, MI
Counties Mason County, MI, Oceana County, MI
The radar
The Grand Rapids radar (KGRR), 123 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2938 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
441 WHUS43 KGRR 020743 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 343 AM EDT Tue Jul 2 2024 MIZ037-043-021630- /O.NEW.KGRR.BH.S.0012.240702T1400Z-240703T0000Z/ Mason-Oceana- 343 AM EDT Tue Jul 2 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason and Oceana counties. * WHEN...From 10 AM EDT this morning through this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Winds will be from the south-southeast today. The beaches with highest swim risk include areas between Whitehall and Little Sable Point including Silver Lake State Park, and also near Big Sable Point including Ludington State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
2 follow-up statements
295 WHUS43 KGRR 021429 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1029 AM EDT Tue Jul 2 2024 MIZ037-043-030000- /O.CON.KGRR.BH.S.0012.000000T0000Z-240703T0000Z/ Mason-Oceana- 1029 AM EDT Tue Jul 2 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason and Oceana counties. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Winds will be from the south-southeast today. The beaches with highest swim risk include areas between Whitehall and Little Sable Point including Silver Lake State Park, and also near Big Sable Point including Ludington State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
965 WHUS43 KGRR 021953 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 353 PM EDT Tue Jul 2 2024 MIZ037-043-030000- /O.CON.KGRR.BH.S.0012.000000T0000Z-240703T0000Z/ Mason-Oceana- 353 PM EDT Tue Jul 2 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason and Oceana counties. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Winds will be from the south-southeast this afternoon and evening. The beaches with highest swim risk include areas between Whitehall and Little Sable Point including Silver Lake State Park, and also near Big Sable Point including Ludington State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Jul 2, 3:35 AM EDT, 8 minutes earlier. Its key messages:
- Chance of Showers and Scattered Thunderstorms Through Wednesday
- Risk for Stronger Storms Friday
Area forecast discussion, Jul 2, 3:35 AM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
335 AM EDT Tue Jul 2 2024
.KEY MESSAGES...
- Chance of Showers and Scattered Thunderstorms Through Wednesday
- Risk for Stronger Storms Friday
&&
.DISCUSSION...
Issued at 335 AM EDT Tue Jul 2 2024
- Chance of Showers and Scattered Thunderstorms Through Wednesday
Warm advective pattern over Lower Michigan resumes on the west
side of the departing high pressure area, while a weak surface low
associated with an upper-level shortwave trough will organize
over Iowa and move toward Northern Michigan tonight. As midlevel
moisture streams in today, altostratus clouds will thicken and
occasionally produce precip amid isentropic lift and perhaps some
weak and shallow instability layers. The lower atmosphere is still
fairly dry so will tend to reduce the precip to sprinkles south
of I-96. North of Muskegon to Mt Pleasant has the better chance of
measurable rainfall during the day.
Continued 850-700 mb moisture advection tonight and slightly
cooler air above may yield instability deep enough for scattered
thunderstorms, especially NW of Grand Rapids. HREF member models
overall are not producing much convection given the limited
instability and lifting mechanisms. If storms do occur, forecast
soundings are still fairly dry below 5,000 feet, and with low-
level winds just above the stable surface layer increasing to 40+
knots, there is potential for locally gusty conditions early Wed.
On Wednesday, the surface trough / weakening cold front will
progress east of most of the CWA, leaving the chance of afternoon
convection development constrained to near and south/east of
Jackson.
- Risk for Stronger Storms Friday
The ECMWF continues to advertise a stronger southwesterly upper
level jet streak arriving here in MI during the day on Friday. A
digging 500 mb trough forms into a closed low as is tracks
northeastward through the state. The surface pattern shows a weak
warm front extending eastward through the CWA midday Friday before
lifting northeast of the CWA later in the afternoon. Deep layer
shear and surface based instability both show favorable setup for
at least a period of organized storms as the instability axis
shifts northeast through the region during the early to mid
afternoon hours on Friday. The GFS is similar to the ECMWF with
the setup, although it is several hours slower with the warm front
and instability axis shifting through the region and the Canadian
is even slower than the GFS. Thus, uncertainty exists with the
timing, which will be important when determining how much if any
impact the region see's from the storms. The various model
ensemble qpf output shows considerable spread in the values
amongst the members so that adds the the uncertainty. For now, we
will continue to feature higher POPs for Friday throughout the CWA
as most ensemble members are showing measurable values.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 140 AM EDT Tue Jul 2 2024
An area of showers and thunderstorms in southwest WI and southeast
MN will continue to track towards the TAF sites through the
remainder of the night and into Tuesday morning. As they approach
MI, they are forecast to weaken. However it appears they will not
completely dissipate before arriving so I featured VCSH at times
in the TAF's. Elevated instability is show to arrive later Tuesday
and into Tuesday evening but confidence on thunderstorms at any
particular TAF site was too low to include in the forecast at this
time.
&&
.MARINE...
Issued at 335 AM EDT Tue Jul 2 2024
The small craft / beach hazards threat today and Wednesday will
come in two parts. Will issue advisory/statement for the first
part today and adjust them later on if needed for Wednesday.
South-southeast winds over Lake Michigan strengthen late this
morning to mid afternoon as a pressure gradient briefly tightens
between relatively higher pressure ridging over southern Michigan
and lower pressure troughing over the UP. Frequent gusts 25 to 30
knots are most favored north of Whitehall, according to the varied
solutions of the short-term models. There may be a few hours when
winds become hazardous to small craft between Whitehall and Grand
Haven but this is less certain. Given the southeast component of
winds and thus limited fetch, the high risk of hazardous waves and
currents for swimmers may stay focused around Whitehall to Little
Sable Point and also Ludington State Park and Big Sable Point,
while a moderate risk extends south from Whitehall to Grand Haven.
The risk may coincide with the arrival of rain showers.
Winds veer southwest early Wednesday morning in the vicinity of a
cold front with scattered showers and thunderstorms that may
sporadically increase the gust potential. Hazardous conditions for
swimmers and small craft may develop along much of the West
Michigan shoreline pre-dawn Wednesday into mid day.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from 10 AM EDT this morning through this
evening for MIZ037-043.
MARINE...Small Craft Advisory from 10 AM this morning to 8 PM EDT this
evening for LMZ847>849.
&&
DISCUSSION...CAS/MJS
AVIATION...MJS
MARINE...CASHazardous weather outlook, Jul 1, 3:41 PM EDT, 12 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 341 PM EDT Mon Jul 1 2024 MIZ037>040-043>046-050>052-056>059-064>067-071>074-021945- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 341 PM EDT Mon Jul 1 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered thunderstorms are possible Tuesday night, more likely northwest of Grand Rapids and near the Ludington area in west- central Lower Michigan. The chance of severe winds or hail is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-021945- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 341 PM EDT Mon Jul 1 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Winds and waves on Lake Michigan may become hazardous for small craft near and north of Grand Haven, on Tuesday and into Wednesday. Swimming conditions may also be hazardous. Scattered thunderstorms may be present over Lake Michigan Tuesday afternoon into the night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 3:43 AM EDT | Small Craft Advisory | GRR | 32 hr |
Nearby
Beach Hazards Statements in Michigan, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.